Adderall, Ritalin and other psychostimulants can be stopped suddenly without adverse affects. You may have had a prolonged reaction to such a high dose. (Did you have joint pain?) The reason that you start slowly is that they want to make certain that you are put on the correct level. Unlike an antibiotic, stimulants are not prescribed by weight - it's more of a trial and error approach to determine the correct level. I've seen children on very high levels and adults on very low levels. So they start low and if the person does not notice a difference, or if it wears off well before the anticipated time period, then they will increase it slightly until an optimal response is achieved.
Antidepressants are very different. Those you need to wean off slowly. I've never heard of needing to wean off of a stimulant medication. In fact, that is one of the benefits of this medication and it allows people to have medication-free vacations or weekends without adverse side effects. Strattera or Wellbutrin, both used as secondary choices for AD/HD, may need to be weaned off slowly. Your previous level of Adderall was outrageous! I've been in the field for 20 years and never heard of anyone being even close to that level. I'm sorry you had such a poor introduction to the treatment of AD/HD and its wonderful that you are here helping others!
You are a wonderful example of how, once a person is able to focus, he or she can use his or her high energy and creativity to do amazing things. You also have a big heart to want to take your energy to help others. I've only been on this site for 24 hours but am reminded once again why I am proud to be a fellow AD/HDer.
I was put on Strattera, and hated the side effects and stopped taking it cold turkey about 8 months into it - it seems like a little more mild of a drug; I didn't suffer from stopping it like that. I researched Strattera while taking it, and learned that the vast majority of the information I found supported my suspicion that my dosage was too high. Not surprising considering the quickie diagnosis. The fact that I took a 5-question quiz from the back of a prescription ad was the first clue that this doc had no idea what she was doing, even though her grad school focus was on ADD.
Hi there. I read your message and I was concened that they just changed your meds because they thought it would be better for you? I find that peopel who are getting treated for there ADHD it is vital that the patient listens to there body and takes in acount the side effects they are experienceing. All mind drugs like concerta or Ritalin for example effect everyone differently but the prinsable is the same ie to slow down the brain and increase dopamine levels which helps concentration. I was on concerta but the side effects did not help me in the long term. SO! if you feel that Ritalin therapy works for you then just say so and exuse anyother treatment. Its your mind and body. Good luck :)
I was 39. I found out by self trial and error living my life on an awkward track.
Then, onece told, I wanted to find out for myself how to best fight against it for the best use of my mind/brain to it's best future in life! Better late brain power than never using it at all..... As the old public tv ad went A mind it a terrible thing to waste!
i was diagnosed with ADHD at about the age of 7 or 8, through my diagnosis we also discovered my dad has ADHD. Not surprising, ADHD being a genetic thing :P but he didnt have a diagnosis untill a couple years after me
I was about 7. I was put on meds right away, and then put in "special" classes in school. We were told I might not graduate with my class, and I might not go to college or read past a 5th grade level. I showed them, in the 5th grade I was reading at a 12th grade level, I graduated with my class, and went to college.
I did drop out, not because of the ADHD, love hit and I got married and had kids. I'm back in college (at 44) with a 3.89 GPA (was at a 4.00 but I'm taking Algebra)
Both my kids have ADHD, my daughter is mild (no meds), my son however has dyslexia, and it took him longer to finish school.
All material provided within this website is for informational and educational purposes only, and is not to be construed as medical advice or instruction. No action should be taken solely on the contents of this website. Visit a health care professional before making any decisions about your health. Each member is responsible for his/her own opinions and thoughts expressed and do not necessarily reflect the opinions and thoughts of other members, or the owner of this website. This website is viewable by the public and only members can comment and participate. Read the guidelines and disclaimer for further information.